Alert archive / Iowa / Tornado Warnings in 2025
Tornado Warning 7, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 17, 2025, 7:56 PM CDT for Fremont County, Mills County, Iowa; Cass County, Nebraska. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2025, 7:56 PM CDT (00:56 UTC)
- Expired
- Apr 17, 2025, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.0 in
Counties Fremont County, IA, Mills County, IA, Cass County, NE
The radar
The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 8:13 PM CDT | TORNADO | 3 Sw Tabor, IA | Approximately 8:13 pm CDT on Thursday, April 17, 2025, a tornado formed 3 miles southwest of Tabor. The tornado stirred up copious amounts of dust and dirt from recently plowed agricultural field. The tornado moved southeast across mainly agricultural fields u |
| Apr 17, 8:16 PM CDT | HAIL 1.75 | 4 N Thurman, IA | |
| Apr 17, 8:21 PM CDT | TORNADO | 3 S Tabor, IA | |
| Apr 17, 8:27 PM CDT | TORNADO | 5 Sw Randolph, IA | Live video feed and TDS confirm tornado. |
| Apr 17, 8:32 PM CDT | TORNADO | 2 Se Randolph, IA | At approximately 8:32 PM CDT, a tornado formed southeast of Randolph, IA. The first sign of damage was snapped tree limbs near Lake Shawtee. As the tornado progressed eastward, continued tree damage was observed along with the damage of small outdoor farm buil |
| Apr 17, 8:32 PM CDT | TORNADO | 2 Se Randolph, IA | Corrects previous tornado report from 2 SE Randolph. At approximately 8:32 PM CDT, a tornado formed southeast of Randolph, IA. The first sign of damage was snapped tree limbs near Lake Shawtee. As the tornado progressed eastward, continued tree damage was obse |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 4:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2041 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.7
The text
As transmitted.
871
WFUS53 KOAX 180056
TOROAX
IAC071-129-NEC025-180145-
/O.NEW.KOAX.TO.W.0007.250418T0056Z-250418T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
756 PM CDT Thu Apr 17 2025
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northwestern Fremont County in southwestern Iowa...
Southwestern Mills County in southwestern Iowa...
Southeastern Cass County in southeastern Nebraska...
* Until 845 PM CDT.
* At 754 PM CDT, a confirmed tornado was located 3 miles east of
Manley with another area of radar indicated rotation near Murray,
or 14 miles north of Nebraska City, moving east at 30 mph.
HAZARD...Damaging tornado and hail up to two inches in diameter.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Beaver Lake around 800 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Tabor and Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4083 9613 4098 9613 4101 9554 4077 9553
TIME...MOT...LOC 0054Z 272DEG 25KT 4088 9593
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
Mead3 follow-up statements
940
WWUS53 KOAX 180102
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
802 PM CDT Thu Apr 17 2025
IAC071-129-NEC025-180145-
/O.CON.KOAX.TO.W.0007.000000T0000Z-250418T0145Z/
Fremont IA-Mills IA-Cass NE-
802 PM CDT Thu Apr 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHWESTERN FREMONT...SOUTHWESTERN MILLS AND SOUTHEASTERN CASS
COUNTIES...
At 802 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Beaver Lake, or 14 miles north of Nebraska City,
moving east at 30 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Tabor around 815 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4082 9601 4099 9601 4101 9554 4077 9553
TIME...MOT...LOC 0102Z 271DEG 24KT 4088 9587
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Mead899
WWUS53 KOAX 180110
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
810 PM CDT Thu Apr 17 2025
IAC071-129-NEC025-180145-
/O.CON.KOAX.TO.W.0007.000000T0000Z-250418T0145Z/
Fremont IA-Mills IA-Cass NE-
810 PM CDT Thu Apr 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHWESTERN FREMONT...SOUTHWESTERN MILLS AND EAST CENTRAL CASS
COUNTIES...
At 810 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles west of Tabor, or 16 miles north of Nebraska
City, moving east at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Tabor around 815 PM CDT.
Randolph around 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4082 9587 4096 9585 4101 9554 4077 9553
TIME...MOT...LOC 0110Z 269DEG 27KT 4089 9576
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Mead691 WWUS53 KOAX 180137 SVSOAX Severe Weather Statement National Weather Service Omaha/Valley Nebraska 837 PM CDT Thu Apr 17 2025 IAC071-129-NEC025-180146- /O.EXP.KOAX.TO.W.0007.000000T0000Z-250418T0145Z/ Fremont IA-Mills IA-Cass NE- 837 PM CDT Thu Apr 17 2025 ...THE TORNADO WARNING FOR NORTHWESTERN FREMONT...SOUTHWESTERN MILLS AND EAST CENTRAL CASS COUNTIES WILL EXPIRE AT 845 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until midnight CDT for southwestern Iowa...and southeastern Nebraska. Remember, a Tornado Warning still remains in effect for portions of Mills and Fremont Counties until 9 PM CDT. && LAT...LON 4082 9587 4096 9585 4101 9554 4077 9553 TIME...MOT...LOC 0136Z 272DEG 25KT 4088 9553 $$ Mead
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 17, 6:36 PM CDT, 1 hour 20 minutes earlier. Its key messages:
- Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes.
- Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain.
- Increasing chances for showers and storms toward the end of next week.
Area forecast discussion, Apr 17, 6:36 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 636 PM CDT Thu Apr 17 2025 .KEY MESSAGES... - Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes. - Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain. - Increasing chances for showers and storms toward the end of next week. && .DISCUSSION... Issued at 231 PM CDT Thu Apr 17 2025 The cold front is currently located along a line from Sioux City to Humphrey with moisture pooling along and ahead of the frontal boundary. Dew points are running a bit higher than earlier forecasts, already up around 60 degrees in many locations. This has led to a greater amount of cloud cover across eastern Nebraska and southwest Iowa in the warm sector. Temperatures are still forecast to get up into the 80s this afternoon with storms developing along the cold front between 5-6 PM between Columbus and Thurston Counties. CAMs have been consistently developing storms along the front right around 5-6 PM. As we approach storm initiation time, we'll see a dry line set up along our western counties of Butler to Jefferson Counties. This will create a triple-point on the east side of the approaching surface low along or just north of the Kansas state line. Strong southerly flow increasing into the afternoon will enhance low-level helicity in the warm sector ahead of the cold front. High LCLs around 1500-1800 ft will at least initially limit shear in the lowest 1km, but 0-3km SRH values of around 150-300 m2/s2 indicate a good potential for supercell development. LCLs will be lowering as we get later in the evening hours, increasing the potential for lower-based supercells which could produce tornadoes. The greatest threat with these storms will be large hail up to the size of baseballs. Tornadoes and damaging wind will also be possible as well. The greatest uncertainty with this system is how far south storms will develop. This morning guidance was trending farther north with storm development, mostly keeping storms north of the Omaha Metro. Later guidance has started bringing that potential back to the south, with storms as far south as Lincoln now possible. Greatest confidence is in storms developing around Omaha northward. In any case, the storm farthest south will likely have the best tornadic potential as it should have a clear, untapped inflow region. Again, storms will develop around 5-6 PM, moving through Omaha/Council Bluffs around 7-8 PM. The HRRR develops a trailing supercell out toward Lincoln around 9 PM, but this appears to be an outlier. For the most part storms should be east of our area by 10 PM, but if the outlier scenario occurs, we could have one last storm which exits our area around midnight. Overnight, skies will be clearing behind the cold front with northerly winds bringing in cooler temperatures. Low clouds will develop across our area becoming widespread by daybreak. We could see some pockets of light rain or drizzle develop in the low clouds overnight into early Friday, but these should end by 7 AM. Clouds will remain socked in through the day on Friday with highs only warming into the mid-50s Friday afternoon. Over the weekend we'll see the upper-level trough over the Rockies sink farther south, developing a strong surface low over the Texas/Oklahoma Panhandle region. This will keep cooler temperatures locked in over eastern Nebraska and western Iowa. With skies clearing on Saturday, we will see temperatures warm to around 60 Saturday afternoon. On Sunday, the northern periphery of the precip shield will clip our area with highest chances across southeast Nebraska and southwest Iowa. These areas could see rain through most of the day while areas in northeast Nebraska could get missed completely or only see a few periods of light rain. Going into next week we'll see that upper-level trough kick off to the east bringing back more zonal flow for the first half of the week. High temperatures will warm back into the 70s starting Monday, approaching 80 on Tuesday. We'll want to watch the overnight hours Monday night into early Tuesday for a potential MCS as we see a weak shortwave move across our area interacting with a strong low-level jet. Beyond that we see troughing redevelop over the western CONUS bringing us back into a southwesterly flow regime with increased chances for showers and storms going into next weekend. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 616 PM CDT Thu Apr 17 2025 Several concerns for this TAF period. 23z radar imagery shows a line of supercell thunderstorms from just northwest of KLNK toward KAHQ to KFET to KTQE. This line will continue to advance eastward through the evening hours, reaching KOMA by the 01z timeframe. Have only included mentions of -TSRA in KOMA TAF given confidence is higher here that the terminal could see direct impacts. Storms look to remain to the northwest of KLNK, but have included CB mentions in cloud decks and have also included a TEMPO for strong wind gusts associated with the thunderstorm outflow boundary. Expect localized visibility reductions to MVFR or IFR within any storms. Storms will exit the area after 3z or 4z. MVFR ceilings will return late tonight behind the frontal boundary and persist through about 20z-21z. Winds will switch to the northwest after 00z or 01z for KOMA and KLNK, and will be gusty around 20-30 kts throughout the period before subsiding late in the TAF period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...McCoy AVIATION...Castillo/Barjenbruch
Hazardous weather outlook, Apr 17, 2:33 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 233 PM CDT Thu Apr 17 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 233 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Thunderstorms become likely between 5-10 PM this evening, with a 15-45% chance of severe storms. The primary threat will be large hail, but a few damaging wind gusts are also possible and a tornado cannot be ruled out. Best chance for storms along and north of I-80. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening.
In the hours before
Local storm report, Apr 17, 7:47 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
747 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Hail 4 NE Manley 40.95N 96.10W
04/17/2025 E1.00 Inch Cass NE Public
Report from mPING: Quarter (1.00 in.).
&&
JCLocal storm report, Apr 17, 7:48 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
748 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Hail 4 NE Manley 40.95N 96.10W
04/17/2025 E1.25 Inch Cass NE Public
Report from mPING: Half Dollar (1.25 in.).
&&
JCLocal storm report, Apr 17, 7:49 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
749 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Hail 2 NE Murray 40.94N 95.89W
04/17/2025 M1.00 Inch Cass NE Public
&&
JCLocal storm report, Apr 17, 7:51 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
751 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM Hail 5 WSW Mcclelland 41.30N 95.77W
04/17/2025 M2.25 Inch Pottawattamie IA Broadcast Media
&&
tsnLocal storm report, Apr 17, 7:52 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
752 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Hail Bennington 41.37N 96.16W
04/17/2025 M2.75 Inch Douglas NE Public
&&
tsnLocal storm report, Apr 17, 7:54 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
754 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Tornado 3 E Manley 40.92N 96.10W
04/17/2025 Cass NE Emergency Mngr
Tornado impacting residence.
&&
BLBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:23 PM CDT | Tornado Warning | OAX | Harrison, Pottawattamie, Shelby | 37 min |
| Apr 17, 7:48 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 42 min |
| Apr 17, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 56 min |
| Apr 17, 7:54 PM CDT | Tornado Warning | OAX | Pottawattamie | 51 min |
| Apr 17, 8:17 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 43 min |
| Apr 17, 8:22 PM CDT | Tornado Warning | OAX | Fremont, Mills, Montgomery, Page | 38 min |
| Apr 17, 8:51 PM CDT | Tornado Warning | OAX | Fremont, Montgomery, Page | 24 min |
| Apr 17, 8:58 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 47 min |
| Apr 17, 9:08 PM CDT | Tornado Warning | OAX | Montgomery, Page | 28 min |
| Apr 17, 7:08 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Sarpy, Saunders | 52 min |
| Apr 17, 7:15 PM CDT | Tornado Warning | OAX | Cass | 45 min |
Nearby
Tornado Warnings in Iowa, 2025Tornado Warnings in Nebraska, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.